Administering intramuscular glucagon to a friend or partner experiencing a severe hypoglycaemic episode cannot be much fun. Often, the first aider has never had to do it before or it was so long ago that they have forgotten. People having a severe hypo are often not very cooperative, and plunging a needle into a moving thigh may be difficult. Furthermore, following correction of the hypoglycaemia, there are the after-effects: nausea, vomiting and rebound hyperglycaemia. Altogether, therefore, glucagon treatment of insulin-induced hypoglycaemia has its limitations.
The papers by Rickels et al and Ranjan et al (summarised alongside and on the facing page) offer alternative and potentially more effective uses of glucagon. Although the glucose response to intranasal glucagon is slower than that of the intramuscular route, the former may be simpler and quicker to deliver. Unfortunately, the gastrointestinal side effects are similar between the two delivery routes, occurring in about one third of participants.
Judging by the paper by Ranjan and colleagues, however, these effects appear to be dose-related and, when small doses are given subcutaneously in response to mild hypoglycamia, rebound hyperglycaemia can be limited. For the majority of insulin-treated people, there will be no practical value of using subcutaneous glucagon in place of oral glucose for mild degrees of hypoglycaemia, but for people on closed-loop systems the former may prove to be a valuable non-calorific addition to this emerging technology. Watch this space!
To read the article summaries, please download the PDF
Vinod Patel highlights the growing evidence base that lifestyle interventions are effective, and encourages persistence even though they can be difficult.
25 May 2023